More information about text formats
I read with interest the article by Butcher et al.  regarding
transient ischaemic colitis following aeroplane flight. In this article
among other predisposing factors leading to ischaemic colitis drugs are
also mentioned and cocaine is given as an example.I think that reserpine,
a rauwolfia alkaloid is another drug which can cause ischaemic colitis.
A 74 year old female patient was h...
A 74 year old female patient was hospitalised because of watery
chronic diarrhea persisting since 7 weeks and crampy abdominal pain.There
was no abnormal physical finding except abdominal tenderness. Her personal
history was uneventful except hypertension regulated with reserpine since
10 years. Her biochemical, microbiological and radiological fndings were
normal. Total colonoscopy was performed and there were longitudinal and
serpiginious ulcers in a segment of 8-10 cm in the descending
colon. Biopsies from this area revealed mild nonspecific inflammmation and
hemorrhage into the lamina propria consistent with ischaemic colitis.
Cardiological evaluation was normal and I thought that hypotensive episodes
due to chronic usage of reserpine might cause the ischemia and colitis.
Reserpine was stopped and replaced by a Ca-antagonist.The diarrhea
resolved in 3 weeks and a control colonoscopy performed after 3 months
showed complete healing of ischaemic ulcers.
It is known that reserpine commonly increases gastrointestinal
tone and motility with abdominal cramps and diarrhea  but ischaemic
colitis is an unknown side effect of this drug.Reserpine should therefore
have a place in the list of drugs causing transient ischaemic colitis.
(1) Butcher J H , Davis AJM Page A et al. Transient ischaemic
colitis following an aeroplane glight: two case reports and review of the
literature. Gut 2002 ;51:746-747.
(2) Weiner N. Drugs that inhibit adrenergic nerves and block
adrenergic receptors. In: Gilman A G , Goodman L S ,Rall T W, Murad F, (Eds)
Goodman and Gilman's the pharmacological basis of therapeutics. New
York: MacMillan Publishing Company, 1985. Pp.181-214.